Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 28, 2009, 8:26 PM EDT for Mercer County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 8:26 PM EDT (00:26 UTC)
- Expired
- May 29, 2009, 2:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 290026
FFWRNK
WVC055-290630-
/O.NEW.KRNK.FF.W.0025.090529T0026Z-090529T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 230 AM EDT FRIDAY.
* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
MATOAKA TO BLUEFIELD TO 8 MILES NORTH OF TAZEWELL...MOVING EAST
AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDLICK...MERCER COUNTY AIRPORT...CAMP CREEK STATE PARK...FLAT
TOP...KEGLEY...SPANISHBURG...CERES...CAMP CREEK...PRINCETON...
OAKVALE AND WILLOWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF 1.0 TO 1.5 INCHES IN LESS THAN AN HOUR ARE
POSSIBLE IN THE WARNED AREA. THIS WOULD CAUSE FLOODING ON CREEKS AND
STREAMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
3752 8121 3757 8120 3759 8109 3756 8104
3740 8110 3738 8087 3735 8085 3730 8095
3731 8099 3725 8122 3728 8130 3734 8136
$$
JJ2 follow-up statements
000
WGUS71 KRNK 290344
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT THU MAY 28 2009
WVC055-290630-
/O.CON.KRNK.FF.W.0025.000000T0000Z-090529T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1144 PM EDT THU MAY 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
MERCER COUNTY...
AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN THAT MAY MOVE THROUGH THE
AREA IN THE NEXT COUPLE HOURS. WHILE NO FLOODING WAS REPORTED FROM
HEAVY RAIN EARLIER THIS EVENING...THESE STORMS COULD PRODUCE FLASH
FLOODING ON CREEKS AND SMALL STREAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
3752 8121 3757 8120 3759 8109 3756 8104
3740 8110 3738 8087 3735 8085 3730 8095
3731 8099 3725 8122 3728 8130 3734 8136
$$
JJ000
WGUS71 KRNK 290515
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 AM EDT FRI MAY 29 2009
WVC055-290630-
/O.CON.KRNK.FF.W.0025.000000T0000Z-090529T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
115 AM EDT FRI MAY 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
MERCER COUNTY...
AT 112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT WILL BE MOVING
INTO MERCER COUNTY AROUND 130 AM. THE ADDITIONAL HEAVY RAINFALL FROM
THESE STORMS WILL LIKELY CAUSE FLOODING OF SMALL CREEKS AND STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK
STATE PARK...WENONAH...SPANISHBURG...MATOAKA...BLUEFIELD...FLAT TOP
AND CAMP CREEK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1.0 TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
3752 8121 3757 8120 3759 8109 3756 8104
3740 8110 3738 8087 3735 8085 3730 8095
3731 8099 3725 8122 3728 8130 3734 8136
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 8:02 PM EDT, 24 minutes earlier.
Area forecast discussion, May 28, 8:02 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT THU MAY 28 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS TONIGHT AND THEN PASS
OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE FRONT
WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS ESPECIALLY
INTO TONIGHT. DRIER WEATHER SHOULD FINALLY MAKE A RETURN BEHIND
THE FRONT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORT WAVE WILL PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME DRYING
IN BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD FRONT
NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLULAR BANDS AND BOW ECHOS ACROSS THE WEST EARLY THIS EVENING.
HOWEVER MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO THE PIEDMONT
LEE TROF LATER ON AS PWATS FINALLY DROP WEST. THIS CONVECTION WILL
ALSO BE ENTERING THE AREA AROUND THE TIME OF HEATING LOSE. WITH THE
GROUND BEING SATURATED AND STORMS HAVING THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS...WILL CONTINUE WITH FLASH FLOOD WATCH FOR
LOCALIZE FLOODING THROUGH MIDNIGHT.
MUGGY CONDITIONS WILL CONTINUE OVERNIGHT DESPITE SOME COOLER DEW
POINTS IN WAKE OF PASSING CONVECTION. SOME CLEARING ALSO EXPECTED AS
CONVECTION MOVES EAST TO MENTION PATCHY FOG. THIS FOG MAY BE DENSE
IN MOUNTAIN VALLEYS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY...AND WILL BE
PRECEDED BY A LEE TROUGH ACROSS THE PIEDMONT. WHAT THIS WILL EQUATE
TO WILL BE MORNING SHOWERS IN THE WEST WITH THE APPROACH OF THE
FRONT...AND A THEN TAG TEAM OF THE LEE TROUGH...THE FRONT...AND PEAK
DAYTIME HEATING IN THE FAR SOUTHEAST PART OF THE AREA IN THE LATE
AFTERNOON. WILL HAVE POPS THAT REFLECT A SLIGHT CHANCE/CHANCE IN THE
WEST FRIDAY MORNING...A THEN MID TO HIGH CHANCE POPS IN THE FAR
SOUTHEAST IN THE AFTERNOON WITH A DISTINCT GAP IN THE PRECIP CLOSER
TO THE CREST OF THE BLUE RIDGE AT THAT TIME...WITH THE POTENTIAL FOR
SOME ISOLATED UPSLOPE SHOWERS IN THE FAR WEST.
FRIDAY EVENING...SOME LINGERING SHOWERS WILL EXIST IN THE FAR
SOUTHEAST EARLY...BUT BESIDES THAT...WILL HAVE PRECIPITATION FREE
CONDITIONS ELSEWHERE.
THROUGH THE WEEKEND...GUIDANCE VARIES ON THE DEGREE OF WHICH
ADDITIONAL PRECIPITATION WILL IMPACT OUR AREA. AS WE STAY IN
NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH AXIS...WEAK
DISTURBANCES AND RELATIVELY COLDER AIR ALOFT...POSES THE POTENTIAL
FOR STEEP LAPSE RATE ASSOCIATED SHOWERS DURING THE PEAK HEATING OF
THE AFTERNOON. FOR THE FORECAST...HAVE LIMITED WEEKEND SHOWERS AND
STORMS TO MAINLY THE SE WEST VIRGINIA MOUNTAINS ON SATURDAY
AFTERNOON...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA ON SUNDAY.
AFTER COOLING OFF SLIGHTLY ON SATURDAY AS COMPARED TO FRIDAY...WE
WILL EXPERIENCE A BIT OF A WARM UP ON SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.
WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY WANE AS THE
NIGHT PROGRESSES EAST OF THE BLUE RIDGE AS COMBINATION OF WEAK
DOWNSLOPING AND LOSS OF INSOLATION ALLOWS AIRMASS TO STRATIFY.
THEREFORE DID NOT INCLUDE ANY WEATHER RESTRICTION IN EASTERN
TERMINAL FORECAST POINTS (KROA...KLYH...KDAN) OVERNIGHT.
WEST OF THE BLUE RIDGE...SHOWER AND THUNDERSTORM ACTIVITY WILL
HOLD ON A BIT LONGER DUE TO WEAK UPSLOPING COMPONENT COMBINED WITH
SLIGHTLY BETTER SHEAR AND BETTER INSTABILITY DUE TO SLIGHT COOLER
AIR ALOFT. THE UPSTREAM CONVECTIVE ACTIVITY MAY CLIP KBLF AND KLWB
TERMINAL FORECAST POINTS THROUGH ABOUT 02Z BEFORE WANING...SO
INCLUDED IN FORECAST AT THOSE LOCATIONS UNTIL THAT TIME.
OTHERWISE...PRIMARY IMPACT TO TERMINAL FORECASTS OVERNIGHT WILL
COME FROM GRADUAL LOWERING OF CEILINGS AND VISIBILITY INTO THE
MVFR RANGE...AND QUITE LIKELY INTO THE IFR OR EVEN LIFR RANGE
BY/TOWARD DAYBREAK FRIDAY DUE TO ESTABLISHMENT OF DEEP INVERSION
LAYER WITH LITTLE OR NO SURFACE MIXING THAT WILL TRAP MOISTURE
FROM RECENT RAINS.
SHOULD SEE GRADUAL IMPROVEMENT BACK TO VFR RANGE AT ALL TERMINAL
FORECAST SITES BY MID TO LATE FRIDAY MORNING AS INSOLATION HELPS
TO MIX OUT EARLY MORNING INVERSION...AND AS SLIGHTLY DRIER AIR
BEGINS TO ADVECT IN FROM THE WEST.
LOCALIZED CONVERGENCE IN VICINITY OF WEAK COOL FRONT AND
UPSLOPING MAY BE SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE
BLUE RIDGE DURING THE MORNING...BUT INFLUENCE OF DOWNSLOPING WILL
PROBABLY MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS
OR THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM
KLYH THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS.
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID
ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT LATER FRIDAY
AFTERNOON INTO EARLY NEXT WEEK...ALLOWING FOR A RETURN TO
UNIVERSAL VFR CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON
SHOWERS OR THUNDERSTORMS EACH DAY.
&&
.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WERT
HYDROLOGY...RCSHazardous weather outlook, May 28, 2:27 PM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT THU MAY 28 2009 NCZ001>003-018>020-VAZ011>020-032-WVZ044-291830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK- MONROE- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-033>035-043>047-058-059-291830- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 227 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042-043-045-291830- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH TONIGHT. RCS
In the hours before
Local storm report, May 28, 7:21 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 1 W RADFORD 37.13N 80.58W
05/28/2009 CITY OF RADFORD VA LAW ENFORCEMENT
MUDLSIDE CLOSED HAZEL HOLLOW ROAD.
&&
JJACKSONSpecial weather statement, May 28, 7:43 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU MAY 28 2009
VAZ045-046-290030-
APPOMATTOX VA-CAMPBELL VA-
743 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...
AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
WEST OF RED HOUSE TO 9 MILES WEST OF BROOKNEAL...MOVING NORTHEAST AT
15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MIKE AROUND 825 PM AND EVERGREEN AROUND 830
PM.
LAT...LON 3722 7877 3720 7880 3720 7883 3715 7885
3712 7889 3705 7910 3708 7912 3706 7917
3707 7918 3713 7913 3736 7882 3741 7864
3738 7862 3740 7859
EXPERIMENTAL
WPSpecial weather statement, May 28, 7:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT THU MAY 28 2009
VAZ007-010-WVZ042-290045-
BLAND VA-MERCER WV-TAZEWELL VA-
758 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...
AT 756 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PINEVILLE
TO ANAWALT TO GARY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR COALDALE...POCAHONTAS...AND BOISSEVAIN
AROUND 815 PM...BRAMWELL...AND TIPTOP AROUND 820 PM...PINNACLE ROCK
STATE PARK AROUND 825 PM...MATOAKA...AND MONTCALM AROUND 830 PM...AND
WENONAH AND SANDLICK AROUND 835 PM.
LAT...LON 3726 8149 3729 8140 3741 8132 3742 8129
3745 8130 3749 8127 3752 8121 3755 8120
3754 8105 3724 8101 3712 8120 3722 8154
EXPERIMENTAL
WPSpecial weather statement, May 28, 7:59 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT THU MAY 28 2009
VAZ018-022-023-282345-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
759 PM EDT THU MAY 28 2009
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...
AT 658 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SINKING
CREEK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ABBOTT AROUND 715 PM...NEW CASTLE AROUND 720
PM...HOLLINS AROUND 740 PM AND DALEVILLE AROUND 745 PM.
LAT...LON 3758 7979 3741 7979 3740 7981 3738 7978
3734 7978 3734 7980 3735 8030 3736 8034
3750 8033 3752 8028 3754 8028 3753 8031
3754 8032
EXPERIMENTAL
WPSpecial weather statement, May 28, 8:11 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT THU MAY 28 2009
NCZ001-002-VAZ015-290100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
811 PM EDT THU MAY 28 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...
AT 810 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLATWOOD...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FLATWOOD AROUND 820 PM...NELLA AROUND 835
PM...LANSING AROUND 845 PM...RUGBY AROUND 855 PM AND GRASSY CREEK
AROUND 900 PM.
LAT...LON 3648 8171 3653 8171 3656 8170 3660 8167
3664 8128 3639 8132 3645 8172 3646 8172
EXPERIMENTAL
WPSpecial weather statement, May 28, 8:25 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT THU MAY 28 2009
VAZ045-046-290115-
APPOMATTOX VA-CAMPBELL VA-
825 PM EDT THU MAY 28 2009
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...
AT 825 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLADYS...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RUSTBURG AROUND 840 PM...CONCORD AROUND 910
PM AND SPOUT SPRING AROUND 915 PM.
LAT...LON 3718 7907 3722 7914 3745 7901 3747 7898
3748 7895 3738 7880
EXPERIMENTAL
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:25 PM EDT | Special Weather Statement | RNK | Monroe | 50 min |
| May 28, 9:41 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 64 min |
| May 29, 2:14 AM EDT | Flash Flood Warning | RNK | Mercer | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.